Heat, Adams
- When
- August 15, 12:00 PM CST to August 21, 11:00 PM CST
- Where
- Adams forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
A late summer heat wave hit the area just as most schools were opening. As a result many schools reduced their schedule to a half day while a few closed altogether.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A late summer heat wave hit the area just as most schools were opening. As a result many schools reduced their schedule to a half day while a few closed altogether. High temperatures were in the middle to upper 90s with Quincy hitting 100 on the 21st. Heat indices generally ranged from 105 to 110 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 15, 1:50 AM CST, 10 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 250 AM CDT FRI AUG 15 2003 .DISCUSSION... PROBLEMS THIS PACKAGE MAINLY WITH TEMPERATURES NEAR TERM AND CHANCES OF PRECIPITATION IN EXTENDED. IR SATELLITE PIX SHOWING MOSTLY CLEAR SKIES AROUND REGION OVERNIGHT AND SURFACE OBSERVATIONS REPORTING SOME FOG AROUND AREA BUT NOT AS EXTENSIVE OR DENSE AS LAST NIGHT. MAIN BAND OF WESTERLIES NOW WELL N ACROSS SRN CANADA AS 500MB HIGH CENTERED OVER LOWER OHIO VALLEY TO INFLUENCE SYNOPTIC PATTERN THROUGH NEAR TERM. ALL MODELS TAKE HIGH CENTER TO W OF FA BY 24HRS AND UPPER WINDS VEER TO NWLY AS L/WV TROUGH DEVELOPS OVER ERN U.S. 00Z UA SOUNDINGS AT ADJACENT STATIONS SHOW WARMING AT ALL LEVELS FROM PREVIOUS 24HRS. 85H TEMPERATURES ABOUT 2C WARMER THAN 12Z AND MODELS CONTINUE WARMING TREND THROUGH 60HRS WITH ETA SOME 4C WRMR THAN GFS BY 60H. AT SURFACE...HIGH PRESSURE OVER SOUTHERN GREAT LAKES WILL DROP SOUTHWEST WITH WINDS BECOMING MORE WESTERLY BY THIS EVENING. INITIAL LAYER PRECIPTABLE WATER VALUES 1.75-2.0 IN. DRYING AS SURFACE RIDGE MOVES SOUTHWEST. EXPECT SOME CU DEVELOPMENT TODAY BUT NO TSRA AND WILL CONTINUE DRY POPS THRU EXTENDED. SURFACE TEMPERATURES SHOULD CONTINUE TO WARM TODAY AND SATURDAY AND THEN BE A CATEGORY COOLER ON SUNDAY AS COOL FRONT CROSSES REGION. HEAT INDICES WILL BE AROUND 100F SATURDAY ESPECIALLY METRO AREAS AND WILL HAVE TO MONITOR FOR ADVISORY CRITERIA. LATEST MRF RAISING TEMPS IN EXTENDED TO NEAR NORMAL FROM MID WEEK ON. MADE ONLY MINOR TWEAKS TO GOING FORECAST. && .LSX WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .IL...NONE. WDB
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 610 AM CDT FRI AUG 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSSDAY NO SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THIS PERIOD. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) WDB
The national radar mosaic for the moment the first event began.
17 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378019, 5378020, 5378021, 5378022, 5378023, 5378024, 5378025, 5378026, 5378027, 5378028, 5378029, 5378030, 5378031, 5378032, 5378098, 5378099, 5378100.